Alabama, 2008

Drought in Alabama, March 1 to 31, 2008

March 1 to 31, 2008 · NWS HUN · 11 events in 11 counties and zones

Finally some longer-term drought relief came to the Tennessee Valley in March. Rainfall deficits for the year barely grew and rainfall amounts were almost near normal.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Finally some longer-term drought relief came to the Tennessee Valley in March. Rainfall deficits for the year barely grew and rainfall amounts were almost near normal. A significant cold front moved through on the 3rd and 4th and was the month’s biggest rainmaker in many areas. But periodic rain, and even a little snow, continued to fall throughout the month, about every four days.

However, by March 20th, dry high pressure built into the Tennessee Valley and turned off the rainfall for most of the rest of the month, with only trace amounts beyond that.

Drought conditions improved approximately one category across the board. By the end of March, none of the WFO Huntsville Hydrologic Service area was in the D4 /Exceptional Drought/ category, though more than half of the area was still in the D3 /Extreme Drought/ category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 29, 9:00 PM CST, 3 hours earlier.

Area forecast discussion, Feb 29, 9:00 PM CST, 3 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 PM CST FRI FEB 29 2008

.UPDATE...RAIN HAS MOVED EASTWARD THIS EVENING WELL AHEAD OF THE
ACTUAL COLD FRONT LAGGING BEHIND FROM W TN TO NW MS. SFC WINDS HAVE
ALSO DECOUPLED ACROSS MOST OF THE AREA ALLOWING PATCHY FOG AND LOW
STRATUS TO DEVELOP...MAINLY FROM CENTRAL TN TO NW AL...ALTHOUGH THE
FOG SHOULD CONTINUE TO EXPAND EWD AHEAD OF THE WEAK COLD FRONT. THE
FOG THOUGH SHOULD BEGIN TO LIFT OVERNIGHT ONCE THE SFC BOUNDARY
MOVES THROUGH THE AREA. WILL GO AHEAD AND UPDATE THE FORECAST TO
REMOVE THE EVENING PRECIP AND ADD THE POSSIBILITY FOR PATCHY FOG
THROUGH THE EARLY MORNING HRS. TEMPS OVERNIGHT MAY BE TRICKY GIVEN
THE LOW STRATUS ACROSS THE AREA...BUT WILL LEAVE CURRENT MINS IN
TACT AS SLIGHTLY DRIER AND COOLER AIR SHOULD QUICKLY WORK ITS WAY
INTO THE AREA BEHIND THE FRONTAL PASSAGE LATER TONIGHT. UPDATED
ZONES AND GRIDS OUT SHORTLY.
&&

.PREV DISCUSSION...SHORT TERM (TONIGHT THROUGH SUNDAY)...
A RELATIVELY QUIET SHORT TERM PERIOD IS EXPECTED. SFC FRONT WILL
SWEEP ACROSS THE AREA TONIGHT BRINGING MAINLY DRIER AIR TO THE
AREA. ADDITIONAL RAINFALL WILL BE LESS THAN 1/10 INCH AND LIMITED
INSTABILITY WILL PRECLUDE ANY THUNDERSTORM DEVELOPMENT. COULD SEE
SOME PATCHY FOG DEVELOPMENT OVERNIGHT AS SKIES CLEAR AND DEWPT
DEPRESSIONS REMAIN LOW. HIGH PRESSURE WILL REMAIN IN CONTROL
THROUGH SUNDAY RESULTING IN DRY/STABLE CONDITIONS. AIR MASS BEHIND
TONIGHT/S FRONT IS MILD...SO TEMPS WILL REBOUND NICELY SATURDAY
WITH PLENTY OF SUNSHINE. INCREASING SOUTHERLY FLOW/WAA SUNDAY WILL
SUPPORT TEMPS WARMING TO NEAR 70F.

.LONG TERM (MONDAY THROUGH FRIDAY)...

...SIGNIFICANT STORM SYSTEM STILL FORECAST TO IMPACT THE AREA LATE
MONDAY THROUGH TUESDAY...

DEEPENING LONGWAVE TROUGH DROPPING FROM THE ROCKIES/NRN PLAINS WILL
AMPLIFY AND EVENTUALLY CUT-OFF OVER THE LWR MS VLY MONDAY. MODELS
CONTINUE TO STRUGGLE WITH POSITION/TRACK OF THE STORM -- 29/12Z RUNS
ARE NOW A BIT FARTHER SOUTH THAN 24 HOURS AGO /WHICH IS SIMILAR TO
SOLNS 2 DAYS AGO/.  AT ANY RATE...THERE IS FAIRLY GOOD AGREEMENT
BTWN THE GFS AND ECMWF SO HAVE BASED FORECAST ON A COMPROMISE OF
THESE TWO MDLS.

THE H5 LOW IS EXPECTED TO RACE FROM THE ARKLAMISS REGION LATE MON
NIGHT...ACROSS THE CENTRAL TN VLY TUESDAY WITH A DEEPENING SFC LOW
TAKING A SIMILAR TRACK. GIVEN THIS...THE POTENTIAL FOR STRONG TO
SEVERE TSTMS /INCLUDING A TORNADIC THREAT/ WILL EXIST LATE MONDAY
INTO MONDAY NIGHT. ON THE FLIP SIDE...COLD AIR QUICKLY WRAPPING
AROUND INTENSE/MATURE LOW COULD BRIEFLY PRODUCE A PERIOD OF SNOW
ACROSS THE AREA TUESDAY.

BELIEVE STRONG LOW LVL WAA WILL STRENGTHEN CAP OVER THE AREA MONDAY
THUS LIMITING CONVECTIVE INITIATION UNTIL LATE IN THE DAY...AND
MAINLY WEST OF I-65. STRONG KINEMATICS AND SYNOPTIC FORCING FROM
THE STORM SYSTEM WILL COME TOGETHER MONDAY EVENING...SUPPORTING THE
POTENTIAL FOR HEAVY RAIN AND STRONG TO SEVERE TSTMS. COLD FRONT
SLIDES ACROSS THE AREA BY 12Z/TUE...USHERING IN MUCH COLDER AIR
ACROSS THE AREA. TUESDAY...WE WILL DEAL WITH THE COLD CORE FROM
THE UPR LOW WHICH /SHOULD IT TRACK OVER OR JUST EAST OF THE AREA/
COULD PRODUCE WINTRY PRECIP OVER THE AREA. DETAILS OF COURSE REMAIN
LIMITED AT THIS TIME...BUT HAVE MAINTAINED RA/SN MIX TUESDAY.

DRIER CONDITIONS ARE EXPECTED TO EXIST WEDNESDAY/THURSDAY. HOWEVER
ANOTHER LONGWAVE TROUGH IS FORECAST TO DIVE SOUTH ACROSS THE WRN
CONUS THURSDAY. WANT TO GET A BETTER FEEL FOR MODEL TRENDS LATE NEXT
WEEK BEFORE JUMPING ON ANYTHING...BUT THE 12Z/GFS IS SHOWING A
POTENTIAL WINTER-LIKE PRECIP EVENT SETTING UP ACROSS THE AREA
THU/FRI. NADLER.83
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    40  61  38  70 /  50   0   0   0
SHOALS        39  62  41  70 /  30   0   0   0
CULLMAN       41  61  40  68 /  50   0   0   0
FAYETTEVILLE  37  58  38  67 /  40   0   0   0
ALBERTVILLE   42  61  41  70 /  70   0   0   0
FORT PAYNE    40  60  32  70 /  70   0   0   0
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE: DG.09
PREV DIS: DJN.83
Hazardous weather outlook, Feb 29, 8:45 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
845 PM CST FRI FEB 29 2008

ALZ001>010-016-TNZ076-096-097-011000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
845 PM CST FRI FEB 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

PATCHY DENSE FOG IS POSSIBLE THROUGH THE EVENING HOURS BEFORE A WEAK
COLD FRONT MOVES THROUGH THE AREA OVERNIGHT. VISIBILITIES BELOW ONE
MILE WILL BE POSSIBLE AHEAD OF THE COLD FRONTS PASSAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

AN INTENSE SYSTEM WILL MOVE THROUGH THE SOUTHEAST STATES EARLY IN
THE WEEK...BRINGING SHOWERS AND A CHANCE OF THUNDERSTORMS TO THE
TENNESSEE VALLEY LATE MONDAY INTO MONDAY NIGHT. WHILE THERE REMAINS
SOME QUESTION AS TO THE STRENGTH AND TRACK OF THIS SYSTEM...STRONG
TO SEVERE THUNDERSTORMS...IN ADDITION TO HEAVY RAIN...ARE POSSIBLE
ACROSS THE REGION.

GUSTY WINDS ARE ALSO LIKELY WITH THIS SYSTEM...REGARDLESS OF ANY
THUNDERSTORM POTENTIAL. SUSTAINED WIND OVER 25 MPH IS POSSIBLE
MONDAY THROUGH TUESDAY...WITH HIGHER GUSTS POSSIBLE.

MUCH COLDER AIR WILL FUNNEL INTO THE REGION ON THE HEELS OF THE
DEPARTING LOW PRESSURE SYSTEM...BRINGING THE CHANCE OF MIXED
PRECIPITATION TO THE TENNESSEE VALLEY ON TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Feb 29, 9:14 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 PM CST FRI FEB 29 2008

ALZ001>003-010600-
LAUDERDALE-COLBERT-FRANKLIN AL-
INCLUDING THE CITIES OF...FLORENCE...MUSCLE SHOALS...RUSSELLVILLE
914 PM CST FRI FEB 29 2008

...SIGNIFICANT WEATHER ALERT FOR PATCHY DENSE FOG...

PATCHY DENSE FOG AND LOW CLOUDS HAVE DEVELOPED ACROSS FAR
NORTHWEST ALABAMA...MAINLY WEST OF HIGHWAY 43 AND ON HILLTOPS IN
WESTERN PORTIONS OF LAUDERDALE...COLBERT AND FRANKLIN
COUNTIES. VISIBILITY WILL BE REDUCED AT TIMES TO 1/4 MILE OR LESS
IN SPOTS. THE FOG WILL ERODE QUICKLY BETWEEN 1 AM AND 4 AM AS A
COLD FRONT MOVES THROUGH THE AREA.

MOTORISTS TRAVELING WEST INTO NORTHEAST MISSISSIPPI SHOULD BE
PREPARED FOR MORE WIDESPREAD DENSE FOG AND VERY HAZARDOUS TRAVEL
CONDITIONS.

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Colbert

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Colbert forecast zone
Reported by
Other Federal Agency
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Drought, Cullman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cullman forecast zone
Reported by
Other Federal Agency
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Drought, Dekalb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Other Federal Agency
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Drought, Franklin

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Drought, Jackson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Drought, Lauderdale

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lauderdale forecast zone
Reported by
Other Federal Agency
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Drought, Lawrence

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Drought, Limestone

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Other Federal Agency
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Drought, Madison

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
Other Federal Agency
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Drought, Marshall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Drought, Morgan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Other Federal Agency
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89197, 89198, 89199, 89200, 89201, 89202, 89203, 89204, 89205, 89206, 89207.